FDA Warning for Ethiopians
This is an updated post on the FDA Warning for Ethiopians. Understand, I am not a doctor and I am not advising you to do anything medically related. Please consult with your physician regarding this information. Also, please have them do their research before blindly administering these medications to your loved one.
The reason I say that is because when we were faced with a surgery, for our child, we would have never known this information. The reason we knew it is because my sister had also adopted from Ethiopia and she was made aware. I believe she was made aware through her adoption agency and support group.
A Little Bit About Our Story
There is not much I will share regarding the surgery that we needed for our child. However, I will share that when we went in, we informed the doctors and the anesthesiologist, they told us they had never heard of that before. We stood our ground and the surgery did not proceed until they thoroughly researched this topic.
Upon review (after quite a bit of time), they did come back and apologize to us. It is now flagged at this hospital (and other hospitals that we have attended). It isn’t just flagged for our child, it is flagged for people that are from Ethiopia. Granted, nothing may have happened but I wasn’t going to let my child be the guinea pig.
Here is the brief snippet from the article that is listed below:
“Some individuals may be ultra-rapid metabolizers because of a specific CYP2D6 genotype (gene duplications denoted as
1/1xN or 1/2xN). The prevalence of this CYP2D6 phenotype varies widely and has been estimated at 0.5 to 1% in
Chinese and Japanese, 0.5 to 1% in Hispanics, 1 to 10% in Caucasians, 3% in African Americans, and 16 to 28% in North
Africans, Ethiopians, and Arabs. Data are not available for other ethnic groups. These individuals convert codeine into its
active metabolite, morphine, more rapidly and completely than other people. This rapid conversion results in higher than
expected serum morphine levels. Even at labeled dosage regimens, individuals who are ultra-rapid metabolizers may have
life-threatening or fatal respiratory depression or experience signs of overdose (such as extreme sleepiness, confusion, or